WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 5
- Culture of Safety 3
- Education and Training 1
- Error Reporting and Analysis 2
- Human Factors Engineering 5
- Legal and Policy Approaches 2
- Logistical Approaches 1
- Quality Improvement Strategies
- Clinical Information Systems 2
- Device-related Complications 4
- Diagnostic Errors 2
- Discontinuities, Gaps, and Hand-Off Problems 8
- Delirium 1
- Medication Safety 7
- Nonsurgical Procedural Complications 3
- Surgical Complications 1
- Internal Medicine
- Nursing 3
- Palliative Care 1
Don C. Rockey, MD; July-August 2014
Presenting with jaundice and epigastric pain, a woman with a history of multiple malignancies was admitted directly for an ultrasound-guided liver biopsy. After the procedure, the patient had low blood pressure and complained of new abdominal pain, which worsened over the next 2 hours. The bedside nurse soon found the patient unresponsive.
Karen Ousey, PhD, RGN; February 2014
A patient admitted for acute liver failure, acute renal failure, respiratory failure, and hepatic encephalopathy had a rectal tube placed to manage diarrhea. Two weeks into his hospitalization, dark red liquid stool was noted in the rectal tube, and the patient was found to have a large ulcerated area in the rectum, likely caused by the tube.
Joseph G. Ouslander, MD, and Alice Bonner, PhD, GNP; December 2013
Following a lengthy hospitalization, an elderly woman was admitted to a skilled nursing facility for further care, where staff expressed concern about the complexity of the patient's illness. A few days later, the patient developed a fever and shortness of breath, prompting readmission to the acute hospital.
- Spotlight Case
Joseph I. Boullata, PharmD, RPh, BCNSP; April 2013
A 3-year-old boy hospitalized with anemia who was on chronic total parenteral nutrition was given an admixture with a level of sodium 10-fold higher than intended. Despite numerous warnings and checks along the way, the error still reached the patient.
Marta L. Render, MD; May 2012
After placing a central line in an elderly patient following a heart attack, a community hospital transferred him to a referral hospital for stenting of his coronary arteries. He was discharged to an assisted living facility 2 days later, with the central line still in place.
John Lubel, MD; November 2011
A woman undergoing chemotherapy for breast cancer developed fulminant liver failure after clinicians failed to check whether she had a history of hepatitis.
Annette J. Johnson, MD, MS; October 2011
When a hospitalized man developed an arrhythmia, the night float resident checked a radiology report that stated the patient had a DVT. Intervention was started based on that assumption. However, the radiology report had been transcribed incorrectly.
- Spotlight Case
Amy A. Vogelsmeier, PhD, RN; September 2011
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
Debora Simmons, PhD, RN; September 2011
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
- Spotlight Case
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS; July 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Harriette Gillian Christine Van Spall, MD; Robby Nieuwlaat, PhD; and R. Brian Haynes, MD, PhD; July 2011
A man with HIV disease and a recent diagnosis of CNS toxoplasmosis presented to the ED for the third time in two weeks with headaches, seizures, and right-sided weakness. Physicians pursued a workup for treatment-resistant toxoplasmosis or another brain disease, but discovered that the patient had run out of his toxoplasmosis medications.
Kevin C. Huoh, MD; Kristina W. Rosbe, MD; June 2011
A healthy child underwent tonsillectomy and adenoidectomy. Extubated after an uneventful surgery, within an hour the child became hypoxic and unable to breathe spontaneously, requiring reintubation.
Richard Rothman, MD, PhD; Sahael Stapleton, MD; May 2011
An emergency department worker develops chicken pox following an exposure during one of his shifts.
- Spotlight Case
Susan Barbour, RN, MS, FNP; December 2010
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH; November 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
- Spotlight Case
Jean L. Holley, MD ; October 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Andrew S. Dunn, MD; April 2010
An elderly woman with a history of mitral valve replacement with a mechanical prosthesis was admitted to the hospital for evaluation of abdominal pain. Although an order was written to stop her blood thinner and restart it 48 hours after the procedure, the medication was not restarted.
Gregg C. Fonarow, MD; September 2007
An elderly man with a history of hypertension, coronary artery disease, congestive heart failure (CHF), and countless hospital admissions for CHF came to the emergency department complaining of shortness of breath and fatigue. The admitting physician discovered that the patient had never received clear education about caring for himself outside the hospital.